Forum

Weight gain and Pregabalin?

Hi hope you are all as well as possible.

I have been taking Pregabalin for quite a few months now, but am only on a very low dose (75mg per day , don’t laugh) and I have been steadily putting on weight. I now have another tummy above my already large tummy. I hope you can understand what I mean?

What is so annoying is that I have been trying to lose weight in the last few months and am wondering if the Pregabalin is the problem?

I did cut down the dosage for a while when I first started taking it as it ( I believe) causes my feet and fingers to swell and makes me behave even scattier that usual, but then as the pain became more and more unbearable I upped it again (GP does know)

I know that I am still on a very small dosage, but I cannot take much of any medication ( or drink when I used to) even though the pain is no better most of the time. I would rather put up with the pain to an extent than some of the side effects. I did tell a nurse this some time ago and she said “If you were in that much pain you would take the medication”, but I am sure I am not the only one of us who are more worried about the side effects of the meds than the pain.

Any ideas?

Thanks

Jaycie x

Hi Jaycie!

I’m horrified that a nurse spoke to you like that !! Was that after you walloped her?!! :wink:

If the pain is not relieved by this medication, surely it’s time to try something else?

(I tried Pregabalin a couple of years ago and watched the weight increase. A GP suggested it as a treatment for neurological pain. It didn’t have any benefit at all, so I stopped taking it and told the GP precisely why!)

Never (over almost 3 years and 16 different meds) found anything to relieve pain, so I don’t take anything now and don’t believe I’m any worse off. Pain has improved considerably thanks to a combination of education, exercise and meditation. Still willing to try other meds in case they help, but have no hesitation in stopping if no benefit.

Good luck, Jaycie, with however you decide to proceed.

Dom

hi jaycie

I know EXACTLY what you are saying ! the weight gain with this medication is horrible. although i have to say that after trying numerous pain reliefs over the years ( ive had MS for 12 years now) this is the only thing that has actually provided any kind of relief. i was also put on another drug called gabapentin about 7 years ago ( apparantly pregablin and gabapentin are from the same family of drugs) and watched the wieght soar with that as well. i put on a stone in less than 6 months! and i know its the medication because my eating habits havent changed if anything they have got better as i eat more healthy foods now but still i put on weight hand over fist

i have been on weight watchers almost constantly since starting this medication about 5 years ago, just to keep my weight in check.

Unfortunately it is the med’s.

All of these med’s ‘dampen down’ the nervous system, which is why they help the pain, itching, buzzing etc… but it also means that metabalism is slowed down hence weight gain.

It puts us between a rock and a hard place… and that stupid nurse has no idea how difficult that is. We take the med’s and get fat… or come off the med’s and suffer. Not an easy choice.

Pat x

I take pregabalin and have gained a couple of stone in 2years. I don’t know if its all the medication but I’m sure it has a contributing factor. I know I have less energy than I had and don’t do as much exercise. I know I rely on things like ready made mash and prepared foods which these tend to have , for example more butter in the mash than I’d use. I’d love to be like I was before. I really wonder how much they help with pain but I’d hate to find out just how much pain I have without them. I do miss my mind. I lose my train of thought easily. I tried gabapentin which caused weight gain too and really messed with my mind so I know it could be worse. Just good luck Lynn

Thank you for your replies

Take care

Jaycie x

hi,

Kinda off subject a bit but i take gabapentin and i have noticed that i have actually lost alot of weight!

Now i know this is probally due to the fact that i have very recently been diagnosed, so this would make me loose a few pounds i am almost sure, but i have been on gab for about 7-8 months now and i have noticed very slowly that i have lost about 7lbs in total!

I am due to start copaxone soonish and have been told that i need to gain some weight as i need 7 sites to inject into that have fat…i only have 2!!! Thank god for the baby belly huh?

How do i gain fat for injecting but not get too big that i cant fit in my clothes anymore ? I have a very healthy diet and i eat all fruit and veggies daily and all my proteins too. I even eat chocolate and other crappy food but the weight stays the same?

A little tastless i admit but maybe switching to preglabin would help? as alot of you say you are gaining weight. I have upped my calorie intake but my stomach can only hold so much food! At a loss as what to try next?

Any ideas? Oh and sorry if this rubs anyone up the wrong way but i am worried about copaxone and it hurting as i am too lean to inject into fat!

Lea xx

With luck, you will be OK with injecting Copaxone. If you do end up struggling (and I hope you don’t) there is always Avonex. It is an injection into muscle so fat is not an issue, which was good for me because I am as skinny as a whippet.

Alison

I have been taking Pregabalin for a year and have gained a few pounds. It is annoying but my body is much easier to live with not having a constant buzz. I also have fewer nerve spasms and pain. I take 150mg twice a day and I guess I am with the nurse on this. I tried Gabapentin and ended up on twice the recommended dose plus other drugs. I did not know what planet I was on and had no pain relief. This put me off all drugs for 3 years and I struggled on with the pain. Taking sleeping pills for over a year also affected my memory and recall. I was encouraged to try Pregabalin and had to take 25mp per day for 3 days before adding another 25mg getting upto the 300mg. I still have pain but it is more managable and I am much more relaxed.

Sometimes taking the medicine is almost as bad as the symptoms but like interferon I have kept on top of the medication despite everything, I and the specialists think that I am benefitting. I dread to think what condition I would have been in by now without the drugs.

I am in no doubt that MS does not get any easier but I am more in tune with my drug regime (after 10 yeasr). Sometimes acceptance provides its own balm to our struggling spirits.

I would not say no to a home liposuction kit…